PDA

View Full Version : Adverse events linked to facial filler reported



DermaTalk
08-04-2008, 08:38 AM
Patients who have injections of polyalkylimide may have immune-related adverse events many months after receiving the injections, according to researchers from two universities in Spain.

Polyalkylimide, which is often sold as Bio-Alcamid (Polymecon) in other countries, is a permanent filler used for the treatment of HIV-associated facial lipoatrophy. Polyalkylimide is not approved for use in the United States.

The research was conducted at the Vall díHebron University Hospital in Barcelona and the Autonomous University of Barcelona. The researchers assessed 25 people who appeared to have adverse events from polyalkylimide injections 12 months or more after treatment. The HIV status of study participants was not mentioned in the article.

Twenty-four participants reported tender nodules at the injection site, and 20 participants had laboratory abnormalities suggestive of immune inflammation. Six participants reported headaches and fever. Adverse events diminished and ultimately resolved in 11 participants during 21 months of follow-up.

Based on these case reports, it is not possible to determine how many patients who receive polyalkylimide treatment will have these immune responses. However, these adverse events appear to be a relatively rare phenomenon.

The results were published in Archives of Dermatology (2008;144:637-642).